Valproate-Induced Hyperammonemic Encephalopathy (VHE)

Posted by e-Medical PPT Sunday, January 29, 2012
Hyperammonemia is a recognized cause of encephalopathy.
occurs after acute overdose or chronic use of VPA
Increase in plasma ammonia in up to 50% patients treated with VPA, asymptomatic in half of the case

Mechanism
Metabolite of VPA, propionic acid inhibits mitochondrial carbamyl phosphate synthetase, enzyme necessary for ammonia elimination via the urea cycle
Interaction with carnitine, cofactor necessary for mitochondrial long-chain fatty acid metabolism; low carnitine causes hyperammonemia

Pathogenesis
High ammonium level in astrocytes inhibit glutamate uptake by the cell causing neuronal damage and cerebral swelling
Elevated extracelluar glutamate downregulates astrocytic glutamate receptors impairing astrocyte function
Increased glutamine production increases intracellular osmolarity with resultant astrocytic swelling.

Pathologic findings
In laboratory animals
 Damage to astrocytes of the hippocampal gyre cortex and neocortex of the temporal lobe
 Ultrastructural cell swelling
 Damage to Perkinje cells
 Most disappear 3 months after VPA discontinuation, but some ischemic changes is persistent

Clinical Findings
Acute or subacute decreasing level of consciousness from drowsiness to lethargy and coma
Ataxia
Vomitting
Focal neurological deficit
Increase frequency of Seizure
Low grade fever
Onset may be acute or insidious with chronic VPA use

EEG
Diffuse sign of severe encephalopathy
Irregular, continuous, severe and diffuse slowing
Occasionally triphasic waves
Reversible upon discontinuation of VPA and normalization of ammonium levels

Proposed Treatments
For VPA toxicity:
Supportive Care – naloxone
Inhibits gamma aminobutyric acid
Carnitine Supplement – L-carnitine 50mg/kg/day
Gastrointestinal decontamination – charcoal
For acute hyperammonemia tx:
Arginine, Sodium benzoate/pheylacetate to excrete nitrogen
Neomycin, Lactulose for bowel decomtamination
Hemodialysis/Hemoperfusion – in severe case, limited data

Related Posts Plugin for WordPress, Blogger...

0 Responses to Valproate-Induced Hyperammonemic Encephalopathy (VHE)

Post a Comment

Share This

GET UPDATES!!!

Subscribe by E-mail & receive updates your inbox!
Enter your email address:

Follow Us on Facebook

Blog Archive